Today, I’m continuing my series on critical care toxicology. You can read Part I here.
As mentioned in the first post, sometimes we really don’t know what a patient took because either they won’t tell us or can’t tell us.
When that happens, we have to look at the patient’s clinical signs (those things that can be observed and measured) and symptoms (the patient’s subjective experience) if they’ll tell us.
Let’s cover the following signs and see what possible drugs the patient might have ingested.
Low blood pressure with increased heart rate. Possibly obtunded or even agitated.
This has the potential to be a sodium channel blocker (class I antiarrhythmics like quinidine, lidocaine or flecainide) or a tricyclic antidepressant (TCA) like amitriptyline. The problem these drugs have is the effect on the heart’s electrical activity and we have to look very closely at whether or not the drug is lengthening the electrical cycle or increasing the heart rate.
Treatment specifically for TCA overdose is:
1. Establish IV access and give IV fluids.
2. Give sodium bicarbonate. This makes the blood more alkaline (less acidic) so the drug doesn’t bind as tightly.
3. Give a vasopressor (drugs that increase blood pressure) for low blood pressure.
4. Give benzodiazepines for seizures (valium, versed or ativan.)
Altered level of consciousness, nausea, vomiting, increased heart rate and sweating.
Couple this with ringing in the ears (if the patient can tell you) and you likely have an aspirin overdose. Aspirin overdoses are the second leading cause of death behind Tylenol overdoses.
1. There is no specific therapy. Only symptom support.
2. Goal is to decrease the amount of aspirin in the brain. Making the blood more alkaline can do this.
3. Dialysis if the patient has kidney failure or excess fluid in the lungs (pulmonary edema).
Nausea, vomiting and diarrhea coupled with slow mentation and tremors.
Lithium overdose. Treatment for this patient is hydration (IV fluids) and observation. Consider dialysis.
These are some of the more common drugs overdoses and hopefully give you some guidelines for your novel writing on both the medical side and what the patient might be suffering.
You can follow the links for more in-depth information.